Missouri, 2013

Damaging Winds in Missouri, June 24, 2013

June 24, 2013 · NWS EAX · 3 events in 3 counties and zones

The very southern extent of an MCS, or Mesoscale Convective Cluster, over Iowa, moved across north central Missouri, during the afternoon hours of June 24, 2013. There were a few reports of high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The very southern extent of an MCS, or Mesoscale Convective Cluster, over Iowa, moved across north central Missouri, during the afternoon hours of June 24, 2013. There were a few reports of high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 24, 11:29 AM CST, 21 minutes earlier.

Area forecast discussion, Jun 24, 11:29 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1229 PM CDT Mon Jun 24 2013

.SHORT TERM...(Today through Wednesday)
Issued at 350 AM CDT MON JUN 24 2013

Another day, another severe MCS over central Nebraska. This system
will likely continue east-northeast this morning, feeding off a low
level baroclinic zone situated along I-80 and quite evident in the
surface analysis as well. An elevated instability axis also exists
across NE KS yet again, evidenced by a rogue shower that has somehow
maintained its lone existence for the past several hours. A bit more
uncertainty exists than yesterday, but again there is a non-zero
potential that convective outflow and modest isentropic ascent
through NE KS could yet again draw off the srn end of the MCS,
bringing thunderstorm chances across the nrn zones for today. Have
painted low chance POPs across nrn MO counties for this reason, but
don't think that convective debris/outflow effects will restrict high
temperatures to the degree they did yesterday. Rather breezy
conditions should develop across the region this afternoon,
alleviating the stagnant sauna that developed across the western MO
yesterday. Still, conditions will be quite uncomfortable with
dewpoints likely in the upper 60s to low 70s.

The unusual late June pressure gradient will result from a temporary
adjustment to southwest flow aloft as the mean ridge position
retrogrades westward along the southern CONUS. This will allow the
thermal ridge to expand ENE across the Central Plains and /should/
end the close proximity of convection to the area for the next few
days. However, a hefty price will be paid as the upper ridge expands
and intensifies over the Four Corners region Tues/Wed. Local
temperatures will slowly creep toward the middle and perhaps upper
90s by midweek, with a continuation of sultry dewpoints. Headlines
may become necessary as heat index values are forecast to push toward
105 degrees.

.LONG TERM...(Thursday through Sunday)
Issued at 350 AM CDT MON JUN 24 2013

Thursday - Sunday: The region will start this period in northwest
flow aloft with the edge of the cap possibly splitting the forecast
area. So there should be increased chance for showers/storms
Thursday night/Friday morning as either storms form over the area or
track through it. Temperatures should still be above normal with
highs in the low to mid 90s. A very modest cool down is expected by
Saturday as high pressure moves into the midsections of the CONUS
and the greatest thicknesses get shunted into the western states.
Highs should still top out in the mid to upper 80s but dewpoints
will be lower, generally in the low to mid 60s, so humidity values
should be more comfortable relative to last few days and earlier in
the week. We should remain in northwest flow through Monday with the
upper ridge entrenched over the Intermountain West. So we could
potentially see convective systems dive through the area. Given the
large amount of uncertainty with this type of flow regime will keep
the forecast mainly dry. Temperatures should be able to climb into
the upper 80s to lower 90s through end of the weekend into early
next work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1221 PM CDT MON JUN 24 2013

An outflow boundary has moved through STJ and MCI temporarily
shifting winds to the NW however winds should back to the south by
19Z. Thunderstorms will be possible over STJ through 19Z with no
cig/vis restrictions. These storms will skirt MCI and there may be a
bit of development along the outflow boundary continuing the chance
for a thunderstorm at MCI, thusly have left VCTS in the MCI TAF
through 19Z. MKC should remain dry. Beyond the 19Z period, conds
should remain VFR at the terminals with gusty winds out of the south
through tonight. Gusts will diminish overnight but winds will remain
out of the south between 10-15kts. Winds will become gusty again by
mid morning tomorrow with sustained winds between 15-20kts and gusts
25-30kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Bookbinder
LONG TERM...CDB
AVIATION...73
Hazardous weather outlook, Jun 24, 11:38 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 PM CDT MON JUN 24 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1238 PM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS
NORTHWESTERN AND NORTH CENTRAL MISSOURI...SOME OF THESE THUNDERSTORMS
WILL BE SEVERE WITH DAMAGING WIND GUSTS THE MAIN THREAT. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHWESTERN AND
NORTH CENTRAL MISSOURI THOUGH 7PM. THE OVERALL FOCUS FOR THUNDERSTORMS
SHOULD SHIFT NORTH AND EAST OF THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL DOMINATE THE REGION TUESDAY THROUGH
THURSDAY. TEMPERATURES ARE LIKELY TO CLIMB INTO THE MIDDLE AND
PERHAPS UPPER 90S WEDNESDAY AND THURSDAY...WITH HEAT INDEX READINGS
LIKELY REACHING 100 TO 105 DEGREES EACH AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY ACROSS
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PRESENTLY NOT ANTICIPATED FOR NORTHERN
MISSOURI.

MELL

In the hours before

Special weather statement, Jun 24, 9:06 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1006 AM CDT MON JUN 24 2013

MOZ001-241530-
ATCHISON MO-
1006 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 1030 AM
CDT...

AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TARKIO...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 108 AND 115.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4056 9520 4027 9542 4045 9564 4058 9545
      4058 9520
TIME...MOT...LOC 1506Z 218DEG 21KT 4048 9539

AEP
Special weather statement, Jun 24, 9:52 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 AM CDT MON JUN 24 2013

KSZ102-MOZ001-002-011-012-241630-
ANDREW MO-ATCHISON MO-DONIPHAN KS-HOLT MO-NODAWAY MO-
1052 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON...
NORTHWESTERN ANDREW...SOUTHWESTERN NODAWAY...HOLT AND WESTERN
DONIPHAN COUNTIES UNTIL 1130 AM CDT...

AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF HIAWATHA...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHLAND...MOUND CITY...WHITE CLOUD...FOREST CITY...OREGON...
  CRAIG...MAITLAND...IOWA POINT...FORTESCUE...BIG LAKE...BIGELOW...
  CORNING AND GRAHAM.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 70 AND 99.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4022 9547 4024 9548 4029 9546 4026 9484
      3969 9528 3968 9534 4000 9534 4001 9532
      4000 9531 4003 9535 4002 9539 4004 9542
      4006 9542 4007 9540 4012 9540 4014 9544
      4016 9544 4019 9549
TIME...MOT...LOC 1551Z 220DEG 27KT 3991 9543

AEP
Special weather statement, Jun 24, 10:30 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 AM CDT MON JUN 24 2013

KSZ102-MOZ002-011-012-241715-
ANDREW MO-DONIPHAN KS-HOLT MO-NODAWAY MO-
1130 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR ANDREW...SOUTHERN NODAWAY...HOLT
AND DONIPHAN COUNTIES UNTIL 1215 PM CDT...

AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
MAITLAND TO DENTON...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TROY...SAVANNAH...WATHENA...FILLMORE...AMAZONIA...FANNING...
  BENDENA...ARKOE...BARNARD...BOLCKOW...GUILFORD...ROSENDALE...
  CONCEPTION JUNCTION...CONCEPTION...REA AND CLYDE.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 54 AND 89.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4030 9499 4031 9460 4010 9461 3982 9486
      3982 9487 3979 9489 3979 9493 3976 9491
      3974 9493 3974 9496 3971 9497 3965 9534
      4000 9534 4001 9532 4000 9531 4003 9535
      4003 9538 4016 9539
TIME...MOT...LOC 1629Z 270DEG 24KT 4018 9494 3978 9525

AEP

The radar

The Pleasant Hill radar (KEAX), 155 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 24, 11:50 AM CST
Where
Harrison County, 1.74 mi NW of Gilman City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.170, -93.890

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Grundy

When
June 24, 12:09 PM CST
Where
Grundy County, Trenton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.080, -93.600

A thunderstorm wind gust was measured at 59 mph.

Thunderstorm Wind, Sullivan

When
June 24, 12:54 PM CST
Where
Sullivan County, 0.69 mi S of Green Castle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -92.880

Thunderstorm wind gusts were estimated up to 60 mph, with tree limbs reported down, along with a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453970, 453974, 453973.